Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 14, 2019, 2:10 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2019, 2:10 PM EDT (18:10 UTC)
- Expired
- Aug 14, 2019, 3:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:20 PM EDT | TSTM WND DMG | 1 Ne Ladson, SC | A PUBLIC REPORT VIA SOCIAL MEDIA INDICATED LARGE TREE LIMBS 10 INCHES IN DIAMETER AND 30 TO 50 FEET LONG DOWN ALONG COLLEGE PARK ROAD. |
| Aug 14, 2:56 PM EDT | HAIL 1 | 4 Sw Ladson, SC | A TRAINED SPOTTER REPORTED QUARTER-SIZED HAIL NEAR OLD TROLLEY ROAD AND DORCHESTER ROAD. |
| Aug 14, 2:57 PM EDT | TSTM WND DMG | 4 Sw Ladson, SC | THE PUBLIC SHARED A PICTURE VIA SOCIAL MEDIA OF A TREE DOWN ON A FENCE NEAR THE INTERSECTION OF OLD TROLLEY ROAD AND DORCHESTER ROAD. |
| Aug 14, 2:58 PM EDT | HAIL 1.25 | 3 S Summerville, SC | A PICTURE OF HAIL THE SIZE OF A HALF DOLLAR COIN WAS SHARED BY THE PUBLIC ON SOCIAL MEDIA. TIME IS ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183 WUUS52 KCHS 141810 SVRCHS SCC015-019-035-141915- /O.NEW.KCHS.SV.W.0096.190814T1810Z-190814T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston SC 210 PM EDT Wed Aug 14 2019 The National Weather Service in Charleston has issued a * Severe Thunderstorm Warning for portions of... Charleston County in southeastern South Carolina... Berkeley County in southeastern South Carolina... Dorchester County in southeastern South Carolina... * Until 315 PM EDT. * At 209 PM EDT, a severe thunderstorm was located over Ladson, moving east at 5 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Charleston, North Charleston, Summerville, Goose Creek, Hanahan, Moncks Corner, Middleton Place and Naval Weapons Station Charleston. This warning includes I-26 between mile markers 196 and 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3286 8024 3302 8031 3325 7987 3296 7979 TIME...MOT...LOC 1809Z 249DEG 6KT 3300 8009 HAIL...0.75IN WIND...60MPH $$ SPR
3 follow-up statements
037
WWUS52 KCHS 141825
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
225 PM EDT Wed Aug 14 2019
SCC015-019-035-141915-
/O.CON.KCHS.SV.W.0096.000000T0000Z-190814T1915Z/
Charleston SC-Berkeley SC-Dorchester SC-
225 PM EDT Wed Aug 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...
At 225 PM EDT, a severe thunderstorm was located over Ladson, and is
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Summerville, Goose Creek, Hanahan,
Moncks Corner, Middleton Place and Naval Weapons Station Charleston.
This warning includes I-26 between mile markers 196 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3286 8024 3302 8031 3325 7987 3296 7979
TIME...MOT...LOC 1825Z 215DEG 2KT 3299 8010
HAIL...1.00IN
WIND...60MPH
$$846
WWUS52 KCHS 141842
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
242 PM EDT Wed Aug 14 2019
SCC015-019-035-141915-
/O.CON.KCHS.SV.W.0096.000000T0000Z-190814T1915Z/
Charleston SC-Berkeley SC-Dorchester SC-
242 PM EDT Wed Aug 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...
At 241 PM EDT, a severe thunderstorm was located over Summerville,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Summerville, Goose Creek, Hanahan,
Moncks Corner, Middleton Place and Naval Weapons Station Charleston.
This warning includes I-26 between mile markers 196 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Flood Advisory is also in effect for this area. Torrential
rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3286 8024 3302 8031 3325 7987 3296 7979
TIME...MOT...LOC 1841Z 092DEG 1KT 3298 8017
HAIL...1.00IN
WIND...60MPH
$$
SPR669
WWUS52 KCHS 141859
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
259 PM EDT Wed Aug 14 2019
SCC015-019-035-141915-
/O.CON.KCHS.SV.W.0096.000000T0000Z-190814T1915Z/
Charleston SC-Berkeley SC-Dorchester SC-
259 PM EDT Wed Aug 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...
At 257 PM EDT, a severe thunderstorm was located over Slands Bridge,
moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At about 255 pm EDT quarter size hail was
reported near Old Trolley Road in Summerville.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Summerville, Goose Creek, Hanahan,
Moncks Corner, Middleton Place and Naval Weapons Station Charleston.
This warning includes I-26 between mile markers 196 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3286 8024 3302 8031 3325 7987 3296 7979
TIME...MOT...LOC 1857Z 087DEG 7KT 3297 8022
HAIL...1.00IN
WIND...60MPH
$$
SPRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:43 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 14, 1:43 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
143 PM EDT Wed Aug 14 2019
.SYNOPSIS...
A cold front is expected to move into the area late this
afternoon, then linger into Friday before slowly moving
offshore. Atlantic high pressure will rebuild over the weekend
and prevail into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Refreshed the POPs/Weather grids based on the latest CAMs, which
show convection developing along the seabreeze and along a
boundary to the west this afternoon. These storms are forecast
to move very slowly to the SE. However, new convection should
develop along outflow boundaries. By the heat of the afternoon,
it appears that scattered to numerous showers and thunderstorms
will develop over the CWA, greatest coverage over GA. It is
possible that 1 or 2 of these storms could produce isolated
damaging wind gusts. The convection should gradually dissipate
during the evening hours, especially inland. Isolated to
scattered thunderstorms may linger over and near the marine
zones tonight. Low temperatures are forecast to range from the
mid 70s inland to the upper 70s along the coast.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Numerous showers and thunderstorms are expected on Thursday as
the front remains stalled over the area and a series of upper
shortwaves move through. A very juicy airmass will remain in
place with PWATs approaching 2.5" in the afternoon. 0-6 km wind
will be around 10 kt from the southwest. The result will be
slow-moving storms that could repeatedly move over the same
areas. Thus, localized flooding will be the main concern.
A very similar pattern will continue into Friday. PWATs may
actually increase a bit further during the afternoon along the
coast. There are indications that some NVA will move into
inland areas during the afternoon. We therefore show the
greatest PoPs closer to the coast where the better upper support
will exist. 0-6 km mean wind may decrease a bit during the day,
so slow-moving storms and localized flooding will remain
possible.
A weak upper ridge will try to build over the area on Saturday,
potentially pushing the cold front just off the coast. There
remain timing differences in the models, some showing the front
not moving offshore until late in the day. We maintained chance
PoPs across the area with the highest values closer to the
coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep layered ridging will occur late in the weekend into early
next week. The sea breeze will be a main driver for convection
each day. Temps will remain a few degrees above normal.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: Thunderstorms will develop along the sea breeze and
with an approaching cold front from the north. The most likely
time period for direct impacts to both TAF sites are highlighted
with TEMPO groups. Brief IFR is possible in TSRA. Amendments
will probably be needed based on radar trends. The thunderstorms
should decrease in coverage/intensity this evening, allowing
for VFR to prevail.
Extended Aviation Outlook: Occasional flight restrictions
possible in scattered/numerous showers and thunderstorms.
Greatest coverage expected Thursday and Friday afternoon.
&&
.MARINE...
The marine zones will remain between a cold front across inland
GA/SC and high pressure over the western Atlantic today and tonight.
As a result, winds are forecast to remain from the south today and
favoring a southwest direction tonight. Speeds will range between 10
to 15 knots. Wave heights are forecast to range from 2-4 ft through
the near term period. Scattered to numerous thunderstorms are
possible near shore late this afternoon and evening, decreasing to
isolated to scattered tonight.
A slightly enhanced SW flow will continue into Thursday as a
cold front lingers just inland. Thereafter, fairly weak SW to SE
flow will occur as the front dissipates and Atlantic high
pressure rebuilds.
&&
.CLIMATE...
Record High Minimums for 14 August:
KCHS: 79/1995
KCXM: 82/2016
KSAV: 78/1949
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ099>101-
114>119-137>141.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
CLIMATE...Hazardous weather outlook, Aug 14, 10:35 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1035 AM EDT Wed Aug 14 2019 GAZ099>101-114>119-137>141-151445- Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan- Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty- Inland McIntosh-Coastal McIntosh- 1035 AM EDT Wed Aug 14 2019 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-SCZ040-042>045-047>052-151445- Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 1035 AM EDT Wed Aug 14 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: The combination of heat, abundant moisture, and lift from an approaching front and the afternoon sea breeze will lead to thunderstorms this afternoon and evening. Some of the strongest storms could produce damaging wind gusts and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-151445- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1035 AM EDT Wed Aug 14 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 14, 1:48 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT Wed Aug 14 2019
GAZ114-141815-
Tattnall-
148 PM EDT Wed Aug 14 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...
At 148 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Reidsville, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Reidsville, Glennville, Manassas, Gordonia Altamaha State Park and
Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3214 8219 3216 8200 3209 8198 3206 8191
3197 8187 3195 8189 3190 8189 3188 8190
3187 8211 3190 8211 3189 8213 3191 8213
3190 8219 3192 8222
TIME...MOT...LOC 1748Z 262DEG 10KT 3203 8211
SPRSpecial weather statement, Aug 14, 2:08 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
208 PM EDT Wed Aug 14 2019
SCZ044-045-050-052-141845-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
208 PM EDT Wed Aug 14 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...
At 208 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crowfield Plantation, or over Ladson, moving
east at 5 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, Sangaree and Crowfield Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3290 8017 3303 8022 3316 7998 3298 7983
TIME...MOT...LOC 1808Z 249DEG 6KT 3299 8008
SPRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:08 PM EDT | Special Weather Statement | CHS | Berkeley | 37 min |
| Aug 14, 2:34 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 56 min |
| Aug 14, 3:03 PM EDT | Special Weather Statement | CHS | Beaufort | 27 min |
| Aug 14, 3:07 PM EDT | Special Weather Statement | CHS | Beaufort | 23 min |
| Aug 14, 3:12 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 63 min |
| Aug 14, 3:29 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 91 min |
| Aug 14, 3:41 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 64 min |
| Aug 14, 3:49 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 56 min |
| Aug 14, 4:04 PM EDT | Special Marine Warning | CHS | 28 min | |
| Aug 14, 4:09 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 66 min |
| Aug 14, 4:18 PM EDT | Areal Flood Advisory | CHS | Beaufort | 87 min |
| Aug 14, 4:37 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 33 min |
| Aug 14, 4:51 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton, Dorchester | 84 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.